Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 6, 2018, 6:28 PM CDT for Neosho County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 6:28 PM CDT (23:28 UTC)
- Expired
- Aug 6, 2018, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
County Neosho County, KS
The radar
The Tulsa radar (KINX), 163 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1394 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
773 WWUS83 KICT 062328 SPSICT Special Weather Statement National Weather Service Wichita KS 628 PM CDT MON AUG 6 2018 KSZ095-096-070000- Wilson KS-Neosho KS- 628 PM CDT MON AUG 6 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Wilson County in southeastern Kansas... Northern Neosho County in southeastern Kansas... * Until 700 PM CDT. * At 626 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Chanute...moving east at 15 mph. wind gusts of 45 to 50 mph have been reported with this storm and will remain possible. * Locations impacted include... Chanute, Erie, Stark, Earlton and Chanute Airport. LAT...LON 3757 9556 3773 9557 3773 9509 3756 9509 TIME...MOT...LOC 2327Z 259DEG 13KT 3767 9546 $$ DARMOFAL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:20 PM CDT, 8 minutes earlier.
Area forecast discussion, Aug 6, 6:20 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 620 PM CDT Mon Aug 6 2018 .SHORT TERM...(This evening through Thursday night) Issued at 337 PM CDT Mon Aug 6 2018 The forecast over the next 24-36 hours is a complicated one. At the SFC, an area of low pressure is centered over SW KS. A semi- stationary front extends across northern KS and on into the Midwest. Convection from last night laid out an outflow boundary which roughly stretches west to east across southern KS. That boundary has become less-defined, but still appears evident on satellite imagery near Dodge City. Thus far, convection has been focused along that boundary as well as along the stationary front. Convective development has likely been aided by a weak PV anomaly moving through the Central Plains. This initial activity will likely continue E/NE, aided by that lead PV/shortwave. Pops were adjusted for the evening hours to account for this expectation. There is a fairly decent cap along the I-70 corridor at this time and ongoing storms do not look all that impressive on radar or satellite. Some upscale growth cannot be ruled out, but this seems less likely for now. As the storms move along the I-70 corridor, I would expected gusty winds to be the primary threat. This area will continue to be monitored, though, in case any stronger updrafts can develop. Later this evening through the overnight hours, the front will continue to slowly sag south as a much stronger s/w (now over the NRN Plains) encroaches on the area. Increasing lift associated with this second wave is evident along the Front Range of the Rockies where convection initiation is underway. The models differ on the evolution overnight, but some of the High Plains convection may be able to work into central KS, possibly aided by increasing moisture transport as a weak to modest LLJ develops. For now, I kept higher pops in overnight for a large part of our CWA, but confidence remains moderate at best. Similar to today, convection tonight may send an outflow boundary south into OK, while the synoptic front remains further north. The thinking is that scattered showers/storms may be ongoing Tuesday morning. By Tuesday afternoon, ongoing thunderstorms may strengthen some with increasing instability/lift, especially southeast KS. Also, there is some potential for renewed isolated/widely scattered storms back to the west across central KS due to lingering convergence and diabatic heating/increasing instability. While still modest, shear/instability profiles suggest some potential for a few strong to severe storms on Tuesday, but the threat will be conditional on how storms evolve through Tuesday morning. Gusty/damaging winds looks to be the primary threat, but large hail cannot be ruled out with any sustained updraft. NW flow aloft takes over mid-week with a gradual decrease in thunderstorms expected, along with seasonable temps. Of note, though, a s/w passage on Wednesday could lead to a a greater chance of storms than currently forecast. - Martin .LONG TERM...(Friday through Monday) Issued at 337 PM CDT Mon Aug 6 2018 An anomalously strong ridge will build over the western US during this period with a positively-tilted trough over the southern/eastern US. Initially, a s/w or two may drop SE through the Central Plains within the NW flow aloft, with some thunderstorm potential. By later in the weekend and into next week, though, a drier pattern is expected. The forecast is a fairly dry one during the late-week period, but waves within the NW flow pattern can over-perform sometimes and that will continue to be assessed in later forecasts. - Martin && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 617 PM CDT Mon Aug 6 2018 Scattered pop up showers and thunderstorms will be possible across much of the region this afternoon and evening. These thunderstorms are not expected to be severe but a few strong storms with very heavy rain and 50 mph winds are possible. Additionally, LLWS associated with this thunderstorm activity is also a threat during the evening hours. RLS, GBD and SLN could have a few isolated thunderstorms during the overnight hours as well as a frontal system approaches and moves through the region. VFR conditions are expected to return to the region tomorrow. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 90 71 90 / 30 50 20 20 Hutchinson 72 89 69 89 / 40 40 10 10 Newton 72 88 69 89 / 40 50 10 10 ElDorado 72 89 69 89 / 50 60 20 10 Winfield-KWLD 73 92 70 89 / 30 40 30 20 Russell 69 87 68 89 / 70 20 10 10 Great Bend 69 88 68 89 / 80 30 10 10 Salina 72 90 68 92 / 70 50 0 0 McPherson 71 88 69 89 / 60 50 10 10 Coffeyville 75 93 69 89 / 40 60 50 30 Chanute 74 87 67 88 / 30 60 40 20 Iola 73 84 67 88 / 40 60 40 20 Parsons-KPPF 75 91 68 89 / 40 60 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...ELM
Hazardous weather outlook, Aug 6, 4:04 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 404 PM CDT Mon Aug 6 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 404 PM CDT Mon Aug 6 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated showers and thunderstorms along the Interstate 70 corridor this afternoon may become a bit more widespread later this evening through tonight. Widespread severe weather is not anticipated, but strong, gusty winds will be possible along with very heavy rainfall. Afternoon heat indices around 100 degrees will continue across south central and southeast Kansas until early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A cool front will sag south across the area on Tuesday with a continued threat of thunderstorms. Some of the thunderstorms could be strong to severe with the primary threat being wind gusts of 40-60 mph. The strongest storms may produce large hail. Overall, though, widespread severe weather is not anticipated at this time. The threat of at least isolated thunderstorms will linger through Friday, but widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 6, 5:57 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Wichita KS 557 PM CDT MON AUG 6 2018 KSZ095-096-062330- Wilson KS-Neosho KS- 557 PM CDT MON AUG 6 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Wilson County in southeastern Kansas... Northern Neosho County in southeastern Kansas... * Until 630 PM CDT. * At 554 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm just west of Chanute...moving east at 15 mph. Another strong storm was located just south of Stark. wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Chanute, Erie, Stark, Earlton and Chanute Airport. LAT...LON 3756 9561 3773 9565 3773 9509 3756 9509 TIME...MOT...LOC 2256Z 256DEG 13KT 3765 9555 DARMOFAL
Special weather statement, Aug 6, 6:28 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 628 PM CDT MON AUG 6 2018 KSZ095-096-070000- Wilson KS-Neosho KS- 628 PM CDT MON AUG 6 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Wilson County in southeastern Kansas... Northern Neosho County in southeastern Kansas... * Until 700 PM CDT. * At 626 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Chanute...moving east at 15 mph. wind gusts of 45 to 50 mph have been reported with this storm and will remain possible. * Locations impacted include... Chanute, Erie, Stark, Earlton and Chanute Airport. LAT...LON 3757 9556 3773 9557 3773 9509 3756 9509 TIME...MOT...LOC 2327Z 259DEG 13KT 3767 9546 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:16 PM CDT | Special Weather Statement | ICT | Russell | 44 min |
| Aug 5, 11:38 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 25 min |
| Aug 5, 11:48 PM CDT | Special Weather Statement | ICT | Barton | 27 min |
| Aug 5, 11:59 PM CDT | Special Weather Statement | ICT | Lincoln | 31 min |
| Aug 6, 5:57 PM CDT | Special Weather Statement | ICT | Neosho | 33 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.